Q. I suffer from digestive upset when taking antibiotics, and I’d like to counter that with the probiotic bacteria in yogurt. Does taking antibiotics with yogurt affect absorption of antibiotics?
A. It depends to a certain extent on the antibiotic, but many should not be taken within a few hours of yogurt or other calcium-rich foods. That includes antibiotics in the tetracycline family (for example, demeclocycline, oxytetracycline or tetracycline) and drugs such as ciprofloxacin and norfloxacin, but not ofloxacin. Fruit juice fortified with calcium can also interfere with antibiotic absorption.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.